A 73‐year‐old man underwent a right total right knee replacement for osteoarthritis. He had a background of ischaemic heart disease with previous coronary artery bypass grafting, diabetes mellitus and gout. His medications before surgery were aspirin, metformin, frusemide, atorvastatin, paracetamol, sotalol, ramipril and allopurinol. Sixteen minutes after spinal anaesthesia comprising bupivacaine, fentanyl and morphine in addition to intravenous (IV) midazolam, cefazolin and tranexamic acid, he developed anaphylaxis characterised by hypotension (systolic blood pressure, 60 mmHg), and generalised pruritus requiring IV metaraminol and adrenaline. His condition stabilised to allow completion of the procedure.
Publication of your online response is subject to the Medical Journal of Australia's editorial discretion. You will be notified by email within five working days should your response be accepted.